PharmAlert.net

PharmAlert Xagena

XagenaNewsletter
Xagena Mappa
Medical Meeting
Neurobase.it

Risk of thromboembolism in association with combined hormonal contraceptives


A review of the latest evidence on the risk of thromboembolism in association with combined hormonal contraceptives ( CHCs ) has concluded that: a) the risk of blood clots with all low-dose CHCs is small; b) there is good evidence that the risk of venous thromboembolism ( VTE ) may vary between products, depending on the Progestogen; c) CHCs that contain Levonorgestrel, Norethisterone, or Norgestimate have the lowest risk of VTE; d) the benefits of any CHC far outweigh the risk of serious side effects; e) prescribers and women should be aware of the major risk factors for thromboembolism, and of the key signs and symptoms.

In January MHRA ( Medicines and Healthcare Products Regulatory Agency ) sent a letter through the Central Alerting System to inform prescribers of the outcome of a European review of the latest evidence on the risk of thromboembolism with combined hormonal contraceptives.
The review confirmed the previous understanding that the level of risk of VTE with all low-dose combined hormonal contraceptives ( Ethinylestradiol less than 50 micrograms ) remains small and products with the lowest risk of VTE are those containing the progestogens Levonorgestrel, Norethisterone, and Norgestimate.

MHRA has also taken this opportunity to update baseline VTE rates to reflect current evidence. Compared with previous rates, the increased values are likely to be due to improvements in VTE diagnosis and reporting, and due to an increase in obesity over time.

Advice for healthcare professionals

a) There is no need for any woman to change her combined hormonal contraceptive on the basis of this review and the updated information; b) Consider using the prescribing checklist to help CHC consultations; c) Carefully consider: any contraindications for use; the difference in risk of VTE between products; and a woman’s current risk factors when prescribing a combined hormonal contraceptive; d) Reassess a woman’s risk factors at routine appointments; e) Discuss the risk of VTE with each woman, and raise awareness of the signs and symptoms of thromboembolism when prescribing a combined hormonal contraceptive; consider providing her with the further information mentioned above; f) Always consider the possibility of a combined hormonal contraceptive-associated thromboembolism when presented with a woman who has relevant symptoms; g) Ask all women with signs and symptoms of thromboembolism if they are taking any medicines or if they are using a combined hormonal contraceptive. ( Xagena )

Source: MHRA - Drug Safety Update volume 7 issue 7, 2014: A2

XagenaMedicine_2014



Indietro